Martha Morrell

Publication Details

  • Epilepsy and bone health in adults EPILEPSY & BEHAVIOR Pack, A. M., Morrell, M. J. 2004; 5: S24-S29

    Abstract:

    Adults taking antiepileptic drugs (AEDs) have an augmented risk for osteopenia and osteoporosis because of abnormalities of bone metabolism associated with AEDs. The increased fracture rates that have been described among patients with epilepsy may be related both to seizures and to AEDs. The hepatic enzyme-inducing AEDs phenytoin, phenobarbital, and primidone have the clearest association with decreased bone mineral density (BMD). Carbamazepine, also an enzyme-inducing drug, and valproate, an enzyme inhibitor, may also adversely affect bone, but further study is needed. Little information is available about specific effects of newer AEDs on bone. Physicians are insufficiently aware of the association between AEDs and bone disease; a survey found that fewer than one-third of neurologists routinely evaluated AED-treated patients for bone disease, and fewer than 10% prescribed prophylactic calcium and vitamin D. Physicians should counsel patients taking AEDs about good bone health practices, and evaluation of bone health by measuring BMD is warranted after 5 years of AED treatment or before treatment in postmenopausal women.

    View details for DOI 10.1016/j.yebeh.2003.11.029

    View details for Web of Science ID 000220350200004

    View details for PubMedID 15123008

Stanford Medicine Resources:

Footer Links: